I have a dog acting weird after a rabies shot and can no longer walk. What should be my course of action? Dec 2, 2018

I have a dog acting weird after a rabies shot and can no longer walk. What should be my course of action?

Original Question: My dog is not able to walk after rabies vaccination. - Kunal

Hi Kunal,

Thanks for your question.

Sorry to hear that you’re dealing with this.

In my years practicing, I have never seen a vaccine cause a symptom such as paralysis or acute significant lameness to the point that a patient can’t walk. 

I cannot confirm that the symptoms you are seeing are due to the vaccination. Please keep in mind that just because the symptoms have appeared right after receiving a vaccination does not mean that the two are definitely related. I would strongly recommend that you contact your veterinarian and discuss the symptoms and when they appeared. They will know best what to do next and I expect they would want to perform a physical examination.

Rabies vaccines are administered subcutaneously which means they are injected under the skin. They are not typically injected into the muscle. This greatly reduced the chance of the patient experiencing any sort of muscle pain and subsequent lameness. This is why the reaction you describe is atypical. I would discuss with your veterinarian how the vaccine was administered to determine whether their protocol is to place it within the muscle or under the skin.

When a vaccine reaction occurs, the common side effects are typically fever, lethargy and inappetance. These symptoms are not concerning since the purpose of the vaccine is to interact and challenge the immune system. People receiving a vaccine will often experience these symptoms. A concerning vaccine reaction can occur in some individuals that are sensitive to it and they could be facial swelling, urticaria or skin swellings, vomiting and itchiness. The timing of when these symptoms occur can be immediate or take a few days to develop since a patient could have an anaphylactic reaction or longer ‘cell-mediated’ reaction. An anaphylactic reaction can occur within seconds and create immediate skin reactions, difficulty breathing and can potentially be fatal. 15 years of giving vaccines and I have yet to experience such an event but every vaccine has its possible negative side effects. These symptoms can be reduced or mitigated with treatment by your veterinarian with the use of antihistamines and steroids.

I encourage you to watch our videos about such as “How Often Vaccines Need Boosters & The Benefits of Titer Testing for Dogs and Cats“, “Which Vaccines Should I Give My Dog or Cat“, “Everything You Need to Know About Vaccine Reactions” to educate yourself in preparation for a good conversation with your veterinarian.

I hope some of this information helps. 

Dr. Clayton Greenway

Summary
 I have a dog acting weird after a rabies shot and can no longer walk. What should be my course of action?
Article Name
I have a dog acting weird after a rabies shot and can no longer walk. What should be my course of action?
Description
Rabies vaccines are administered subcutaneously which means they are injected under the skin. They are not typically injected into the muscle. This greatly reduced the chance of the patient experiencing any sort of muscle pain and subsequent lameness.
Author
Publisher Name
Healthcare for Pets
Publisher Logo

Recent Q&A

  • My dog has cherry eye. Is surgery the only option to treat this condition?
  • Answered by: Dr. Clayton Greenway
  • Dec 13, 2018
  • Why is my dog’s poop soft and what should be done to make it more firm?
  • Answered by: Dr. Clayton Greenway
  • Dec 10, 2018
  • I think my dog had a seizure. What should my next steps be?
  • Answered by: Dr. Clayton Greenway
  • Dec 10, 2018
  • How can we get my dog’s chronically impacted anal glands resolved?
  • Answered by: Dr. Clayton Greenway
  • Dec 10, 2018
  • How can I stop my unneutered male cat from spraying?
  • Answered by: Dr. Clayton Greenway
  • Dec 10, 2018
  • Does my cat need to have their baby teeth removed?
  • Answered by: Dr. Clayton Greenway
  • Dec 10, 2018